Am on my knees... pls help Doc.
Sep 18, 2005
Dear Dr. Frascino:
I hope you can reply to one of my mails (please) - I am literally on my knees and am absolutely desperate for your help. I have been following your mails everyday for the last 3 months and think the world of you. I really do. I will keep my mail straightforward so that you neednt have to spend too much time on mine. And that you can help others too.
Was exposed to HIV ~ 3 months ago. Had protected vaginal sex, but her vaginal fluid came into contact with my urethra before I put the condom on and was trapped inside. Im uncircumcised.
After 10 days, I developed what I thought was ARS. Symptoms incl. fever, thrush, night sweats, diarrhea - all of which went away after one week. I tested for HIV and it came back negative.
Between 3-6 weeks, I was back to my healthy normal self.
At 6 weeks, I developed what I thought was ARS again. Symptoms incl. fever, thrush, night sweats, weight loss (12lbs now!) and diarrhea. All the symptoms went away except the diarrhea has been going on for almost 2 months now!
At 7 weeks and 2 days, I re-tested again and it came back negative.
Then, my symptoms seem to worsen as I continued to lose more weight and started feeling extremely weak with bad muscle aches. l learnt about the 3 month period and started to panick.
Then last week, 2 days short of the 12-week mark (83 days), I re-tested and it came back negative. I am now thinking of taking the 13-week test.
It is the diarrhea that is worrying me. I read that when the immune system is compromised, it is prone to all sorts of viruses and bacteria, and that prolonged chronic diarrhea is indicative of HIV.
Im scared witless that my 83 days test means nothing and that I happen to be one of those unlucky people who happen to experience delayed seroconversion.
All my tests were done using Rapid Tests.
My questions are: 1) in your professional opinion, do you think my diarrhea is HIV-related? 2) Could my symptoms at 10 days be ARS, in which case, my immunity has started to deteriorate at 6 weeks and caused the chronic diarrhea? 3) I read the following on your website and it has scared the living daylights out of me: www.thebody.com/Forums/AIDS/Labs/Q8096.html
Please help. Even a few words will be more than appreciated.
Response from Dr. Frascino
Hello, Sure, I'll answer your question. I've always found it difficult to resist a man on his knees . . . but that's another story. First, I must point out that this forum is dedicated to HIV-positive folks, not folks who fear they may be HIV positive. Those questions should be directed to me via the Safer Sex, HIV Prevention/Transmission forum, O.K.? Consequently, I'll be brief and proceed directly to your queries: 1. No, I do not believe your diarrhea or other symptoms are HIV related.
2. ARS symptoms could appear at 10 days, but that would not mean your immunity deteriorated, causing additional symptoms at six weeks.
3. Sorry, I can't answer this part of your question at the moment, as I'm presently soaring through the skies in a pressurized metal tube at 36,000 feet en route to Denver, then Cleveland, then Oberlin, and consequently can't hook up to the Internet. If this is still a question for you, resubmit to me on the Safer Sex/Prevention/Transmission Forum, O.K.?
Overall, your HIV risk remains low. Your negative rapid tests at 10 days, 7 weeks and 83 days are extremely encouraging. I have no reason to believe you would be a delayed seroconverter. I would consider a three-month negative HIV test to be both definitive and conclusive in your situation. If your symptoms fever, diarrhea, etc. are continuing, you should see your general medical doctor for an evaluation. There are many, many potential causes. Feeling weak is most likely related to your weight loss. If you have difficulty believing the excellent news of your HIV-negative status following a negative three-month test, seek counseling. Anxiety and fear could be playing a major role in your symptoms. Now get up off your knees before you get a carpet burn, and get going. The rest of your life is waiting for you! Good luck. Dr. Bob
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.